Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 1, 2002, 5:01 PM EDT for Pike County, Kentucky. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2002, 5:01 PM EDT (21:01 UTC)
- Expired
- Jun 1, 2002, 6:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:08 PM EDT | Hail 0.88 | Meta, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 012101 SVRJKL KYC195-012200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 501 PM EDT SAT JUN 1 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY * UNTIL 600 PM EDT * AT 501 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER RACCOON...OR 5 MILES EAST OF PIKEVILLE...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIMPER AROUND 510 PM EDT PHYLLIS AROUND 520 PM EDT BIGGS AROUND 535 PM EDT COLEMAN AROUND 540 PM EDT MOUTHCARD AROUND 545 PM EDT THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF QUARTERS IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. LAT...LON 3762 8243 3748 8257 3726 8228 3744 8210 JARVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:45 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 1, 3:45 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 345 PM EDT SAT JUN 1 2002 CONVECTION FIRING/DEVELOPING ON KY/WV BORDERS...ALONG WEAK BOUNDARY...SOME HAS BEEN SLIGHTLY SEVERE. WHERE IT HAS RAINED IN EASTERN KY TEMPS ARE IN THE MID 70....AND SLOWLY RECOVERING...OTHERWISE TEMPS IN THE MID 80S. WEST COAST TROUGH BEGINNING TO MOVE ONSHORE. WV SHOWS A PIECE OF ENERGY/SHORTWAVE INTO NV. IN THE TIME BEING...BOUNDARY TO MOVE NORTH OF OUR AREA IN ASSOCIATION WITH A LOW OVER THE PLAINS. UNTIL THAT BOUNDARY/FOCUSING MECHANISM IS OUT OF OUR NEIGHBORHOOD...CHANCES OF MAINLY AFTERNOON/ EARLY EVE SHRA/TS PERSIST. BY MONDAY THAT BOUNDARY LOOKS TO BE WELL TO OUR NORTH...THEREFORE NO POPS...BUT IT WILL BE A RATHER WARM DAY. PRECIP CHANCES RETURN ON WED WITH COLD FRONT TRYING TO PUSH THROUGH THE AREA AS THE MAIN LOW AND WEAKENS. SPECIFICS OF EXTENDED PERIOD PRECIP ARE DEPENDANT UPON HOW UPPER LOW IN THE GULF DECIDES TO /MERGE/ WITH THE TROUGH FROM THE WEST AND HOW NORTHERN AND SOUTHERN STREAM FLOW WORKS WITH THINGS. THIS FORECAST WILL BE SIMILAR TO EARLIER FORECAST. WENT CLOSE TO MOS NUMBERS WITH THE EXCEPTION OF A TAD LOWER FOR LOWS AND ONE CAT LOWER FOR SUN HIGHS. BROUGHT COOLER TEMPS IN ON WED. IFPS/GFE... POPULATED FIRST 60 HOURS WITH MESOETA WINDS/TEMPS/DEWPOINTS...GRIDS IN GOOD SHAPE. WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT SDFOZFJKL. .JKL...NONE. OUDEMAN
In the hours before
Special weather statement, Jun 1, 12:01 PM EDT, 5 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1201 PM EDT SAT JUN 1 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE OHIO RIVER WILL SERVE AS THE SPAWNING GROUNDS FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THESE WILL THEN DRIFT SOUTHEAST AND A FEW STORMS COULD BECOME SEVERE THANKS TO PLENTY OF MOISTURE...INSTABILITY AND FAIRLY STRONG WINDS ALOFT. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 45 min |
| Jun 1, 3:52 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 38 min |
| Jun 1, 4:28 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 32 min |
| Jun 1, 6:02 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 58 min |
| Jun 1, 6:28 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 47 min |
| Jun 1, 7:33 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.